From Zanesville, Ohio, USA:
I take 260 units of NovoLog 70/30 insulin and I was wondering if there were other insulin treatments or something I should try. I feel that 260 units is a lot of insulin.I am 6 feet tall and weigh 315 pounds. My blood sugars run from 125 to 245 mg/dl [6.9 to 13.6 mmol/L]. I test four or more times a day."
Your insulin dose is very high. It is a result of marked insulin resistance in your body. Your weight has a lot to do with this. It will be very important for you to lose weight by whatever means is available to you. A loss of 10 to 20 pounds may mean significant decreases in insulin dosing. I would recommend you seek aggressive weight loss therapy to improve your diabetes and overall health.
Additional comments from Dr. David Schwartz:When looked with absolute numbers, a dose of 260 units insulin is a lot. But, when looked at in context with the Question Writer's weight of 315 lbs (143 kilograms), the Units per kilogram is 1.8. It does suggest a degree of insulin resistance as noted, but it is not so out of the ranges of rather typical clinical practice.
I agree with weight loss as the most important step. I am not a big fan of pre-mixed insulins, of which your 70/30 is one. If I were your physician and depending on the rest of your history and exam, then there would be strong consideration to changing/adjusting the insulins and adding oral agents as "insulin sensitizers" or those that decrease your liver glucose manufacturing. Talk to your doctor and request a referral to an endocrinologist, if you do not already have one.
Original posting 17 Jul 2005
Posted to Insulin
Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.